1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Scary hypo

Discussion in 'Type 1 Diabetes' started by boboblck, Nov 4, 2018.

  1. boboblck

    boboblck Type 1 · Well-Known Member

    Messages:
    50
    Likes Received:
    30
    Trophy Points:
    78
    I’ve just been watching tv, and had a sudden thought that I was about to die. That everything was over and it was my time! So I got up and checked blood as I thought was a strange thought.. had no other symptoms.

    My blood was at 1! That’s the lowest it’s ever been. Had some honey and then was sweating so much and started to cry.. it’s just got back above 4 and I feel normal again.

    I only injected 1 unit as was at 10 and then 2 hours later it was at 1! Starting to wonder was it a fake reading?

    Either way it’s scary. I’m still in honeymoon period I think. Has anyone else been this low? I really want a libre or something which can warn me when goes under 4..

    So horrible feeling like that..
     
    • Hug Hug x 1
    #1 boboblck, Nov 4, 2018 at 11:02 PM
    Last edited: Nov 4, 2018
  2. Fairygodmother

    Fairygodmother Type 1 · Well-Known Member

    Messages:
    3,623
    Likes Received:
    5,119
    Trophy Points:
    198
    Glad you’re back to 4 now! Hypos can be very scary, especially in the early days when you’ve not become attuned to your own symptoms, so well done checking bloods. Did you have any other odd feelings before the nasty ‘I’m going to die’ moment? I think we’ve all had at least one nasty hypo and know how totally disconcerting it can be. You might feel easier sleeping tonight if you make sure you’re higher than 4 before you nod off. Do you keep some hypo-busting things by the bed and within reach? I have jelly babies to hand so I can reach out and grab them if they’re needed. If I’m worried I also set an alarm so I can check my blood glucose during the night.
    The trouble with the honeymoon period is that you probably still have some intermittently functioning beta cells that fire up and cause havoc. Maybe your hcp would provide you with a libre but you’ll need some other kit to go with it to get warnings. I’ll tag @Mel dCP who’s better informed than I am.
    You don’t say what insulins you’re using or what your ratio is; if your bolus is Novorapid then a half unit pen would give you more flexibility and may help you to avoid similar blood glucose crashes.
    I hope you’re beginning to feel safer now!
     
    • Like Like x 2
    • Agree Agree x 1
  3. MPezz

    MPezz Type 1 · Member

    Messages:
    5
    Likes Received:
    5
    Trophy Points:
    43
    Lowest I’ve been is 2.3 (6 months in) and I didn’t feel a thing that time. Other times I’ve noticed my hand shaking and it’s been 3.8.

    I hear you about the Libre, it’s a joke that we get prescribed so few strips.

    It’s going to be a shock feeling like that (I had a dream a few weeks back that had similar thought in it and it shook me up really bad) but just remember you got through it and you can chalk it down as a learning experience. Keep going, you’ve got this
     
    • Like Like x 1
  4. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @boboblck, Very glad you are still with us. Yes, they are very scary.
    I wonder whether you accidentally injected your insulin into a blood vessel?
    In the 'good, old days', before insulin pens, one could draw back on the plunger of the syringe to see if there was a back-flash of blood to indicate a blood vessel strike and so take the needle out of the skin and try somewhere else.
    I recall about two blood strikes in my 15 years on insulin before pens took over from syringe/needle combos.
    Of course no clue about when I was on pens, and two blood strikes when placing needle inserts for my insulin pump starting some 7 years ago.
    I hope it never happens again to you!!
     
    • Like Like x 1
  5. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,218
    Likes Received:
    7,625
    Trophy Points:
    198
    Thanks for the tag! That must have been so frightening for you :(

    Yes, I use a Libre, which in itself doesn’t give alarms as you have to actively scan it so get a reading. I bought a little transmitter called a MiaoMiao that sits on top, which transmits a constant data stream to my phone - and the app that collects it all (Spike on iPhone; xdrip on Android) gives alarms at whatever values you desire. You can also send the numbers to a range of smart watches - I use a cheap old Pebble.

    MiaoMiao isn’t cheap at around £160, but the peace of mind it gives makes it worth it in my book. I got mine as a combined birthday gift from my whole family! It’s waterproof, rechargeable, and a charge lasts about a month. This is a referral code that will get you $10 off:

    http://portal.referralcandy.com/WJ5...ccessful_email&type=referral_link_email_click
     
    • Like Like x 3
    • Agree Agree x 1
  6. Timostags

    Timostags · Well-Known Member

    Messages:
    112
    Likes Received:
    85
    Trophy Points:
    48
    Do you find your Libre is accurate with hypos. I am struggling to sense hypos and have noticed when my Libre says I am 4.0 I am 2.5 on a finger test (this is also about the level I start to notice a hypo) Do you just set the definition of a hypo higher on the app so you get an alert when Libre says you are 5.0 or do you not have this problem with libre? (I am using Glimp/xdrip for the libre readings).
     
    • Like Like x 1
  7. LooperCat

    LooperCat Type 1 · Expert

    Messages:
    5,218
    Likes Received:
    7,625
    Trophy Points:
    198
    I rarely drop below 3 tbh, and it’s accurate for me to that level - I don’t set alerts during the day, only at night. It alarms if I hit 3.8 for a hypo, or 7 for a correction. I’m using Spike.
     
    • Like Like x 3
  8. boboblck

    boboblck Type 1 · Well-Known Member

    Messages:
    50
    Likes Received:
    30
    Trophy Points:
    78
    Aw thanks so much everyone. So nice to hear from people who have experience of this.

    I’m on novorapid and lantus. 12 units of lantus and 1-2 units of novorapid just.. @kitedoc @Fairygodmother I’m starting to wonder if I forgot and injected my lantus twice for the day.. I remember I wasn’t sure if I had already when I injected that night as was busy doing work.

    I contacted DN who said the crying is the adrenaline kicking in which causes the fight or flight response.. apparently it typically can make females cry and males act aggressively.

    Has anyone ever went unconscious and at what number? I’m sure it varies massively but just wondering.

    I squeeze about two teaspoons of honey in my mouth and that usually does the trick, along with some toast or something.

    I’m letting bloods run a little higher for a while to see if can get the hypo awareness back..

    Xx
     
    • Like Like x 2
  9. Timostags

    Timostags · Well-Known Member

    Messages:
    112
    Likes Received:
    85
    Trophy Points:
    48
    In 17 years of very badly managed diabetes I have only had the 1 hypo where I lost consciousness. I have no idea what level my BG dropped to, the only thing I remember is coming round to a paramedic in front of me. I was taken to hospital given an ECG and let out within an hour.

    I do get aggressive if my hypo gets to a point where I need assistance. I'm a very stubborn man who finds it hard to accept I need help and that diabetes has won this battle. I also always remember having a bad hypo as a child not long after being diagnosed and my Mum thinking I needed more insulin - so I guess I see it as a survival instinct not to trust anyone but myself when feeling volunerble...and I might have a cry later on.

    Good luck with the awareness, how much higher did the DN recommend?
     
    • Like Like x 2
  10. evilclive

    evilclive Type 1 · Well-Known Member

    Messages:
    464
    Likes Received:
    408
    Trophy Points:
    123
    That's "hypo which needs assistance" = driving licence problems, though fortunately only daytime now.

    I've had one while awake ever, but quite a few while asleep. Somewhere in the 1s - mostly if I'm alert enough to measure, I'm alert enough to eat and avoid actually going under. The libre doesn't read as low as the fingerprick reader - it's in LO while I can still act.

    I like alarms...
     
    • Like Like x 2
    • Agree Agree x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook